Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Salt Lake City, UT

September 23, 2005Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 23, 2005, 4:39 PM MDT for Box Elder County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 4:39 PM MDT (22:39 UTC)
Expired
Sep 23, 2005, 5:30 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 41 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 232239
SVRSLC
UTC003-232330-
/O.NEW.KSLC.SV.W.0092.050923T2239Z-050923T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTHWEST OF LAKESIDE...OR ABOUT 48 MILES NORTHWEST OF
  GRANTSVILLE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKESIDE BY 445 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4115 11321 4101 11307 4121 11245 4154 11271

$$

BAS
1 follow-up statement
000 
WWUS55 KSLC 232310
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT FRI SEP 23 2005

UTC003-232330-
/O.CON.KSLC.SV.W.0092.000000T0000Z-050923T2330Z/
BOX ELDER UT-
509 PM MDT FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR
CENTRAL BOX ELDER COUNTY...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR LAKESIDE...OR ABOUT 42 MILES WEST OF SUNSET...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BOX ELDER COUNTY AT 520 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR THE GREAT SALT LAKE EAST OF LAKESIDE...GET OUT OF THE 
WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN 
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4130 11306 4106 11291 4121 11245 4154 11271

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:15 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 23, 3:15 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT FRI SEP 23 2005

.SYNOPSIS...A PACIFIC TROUGH WILL MOVE ACROSS NORTHERN UTAH SATURDAY
AND SATURDAY NIGHT. THE ASSOCIATED COLD FRONT WILL MOVE INTO
NORTHWEST UTAH EARLY SATURDAY...THEN STALL ACROSS CENTRAL UTAH ON
SUNDAY. A MILD SOUTHERLY FLOW WILL RETURN TO THE AREA MONDAY.

&&

.DISCUSSION...UPPER LEVEL SHORT WAVE FROM THIS MORNING HAS CLEARED
THE AREA AND AIRMASS IS DESTABILIZING AGAIN IN ADVANCE OF PACIFIC NW
TROF. THIS CONVECTION WILL PERSIST OVER NORTHERN UT THROUGH THE NIGHT
AS THE MAIN UPPER TROF MOVES INTO THE NRN ROCKIES AND THE COLD FRONT
APPROACHES. THE FRONT SHOULD BE SOUTH OF SLC BY 12Z SAT BUT ONLY
PUSHES ABOUT HALF WAY THROUGH THE STATE DURING THE DAY BEFORE IT
STALLS. THIS FRONTAL BOUNDARY...COMBINED WITH SOME DYNAMIC SUPPORT
WILL GENERATE SCATTERED SHOWERS OVER NRN AND CENTRAL PORTIONS OF THE
AREA DURING THE DAY SATURDAY AS THE UPPER TROF BECOMES POSITIVELY
TILTED AND THE AXIS REMAINS TO OUR WEST.

THE TROF EVENTUALLY SPLITS ON SUNDAY WITH THE NORTHERN PIECE HEADING
INTO THE PLAINS AND THE SOUTHWESTERN PORTION FORMING A CLOSED LOW
ALONG THE CA COAST. THIS LOW IS FORECAST TO START TO SEND MOISTURE
BACK NORTH INTO THE AREA MONDAY THEN IT OPENS UP AND SHEARS EAST
THRU NRN UT TUE. THIS TOO LEAVES A HANG BACK POS TILT TROF ACROSS
THE GREAT BASIN THAT FORMS YET ANOTHER CLOSED LOW OVER NV ON WED
THAT THEN CROSS UT NEXT THU.

HAVE KEPT CHANCE POPS OVER THE NORTH TONIGHT THRU SAT NIGHT THEN
DRIED MOST OF THE AREA SUN. REINTRODUCED POPS MON THRU TUE BUT LEFT
ONLY TOKEN POPS IN WED AND BEYOND DUE TO LACK OF CONFIDENCE IN THE
MODEL SCENARIO THAT FAR OUT.

&&

.AVIATION...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:29 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.